Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 188, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Nov 10, 2012, 5:45 PM CST for 5 counties in Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 10, 2012, 5:45 PM CST (23:45 UTC)
- Expired
- Nov 10, 2012, 6:12 PM CST
- In force
- 27 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Edwards County, KS, Ellis County, KS, Pawnee County, KS, Rush County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 3:36 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2146 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
779
WUUS53 KDDC 102345
SVRDDC
KSC047-051-145-165-185-110030-
/O.NEW.KDDC.SV.W.0188.121110T2345Z-121111T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
545 PM CST SAT NOV 10 2012
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN ELLIS COUNTY IN CENTRAL KANSAS...
PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
EASTERN RUSH COUNTY IN CENTRAL KANSAS...
NORTHERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 630 PM CST
* AT 540 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM OTIS TO OFFERLE...AND
MOVING NORTHEAST AT 65 MPH.
* LOCATIONS IMPACTED INCLUDE...
TIMKEN...
SHAFFER...
FRIZELL...
GARFIELD...
LARNED...
RADIUM...
SEWARD...
MAINLY RURAL AREAS OF EASTERN RUSH...NORTHERN STAFFORD...
NORTHWESTERN EDWARDS...PAWNEE AND SOUTHEASTERN ELLIS COUNTIES.
THIS WARNING REPLACES THE PREVIOUS WARNING WHICH WAS IN EFFECT FOR
NORTHWESTERN EDWARDS...PAWNEE...AND EASTERN RUSH COUNTY.
THE PREVIOUS WARNING FOR NORTHEASTERN FORD AND EASTERN HODGEMAN
COUNTY HAS BEEN ALLOWED TO EXPIRE AT 545 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 3788 9956 3869 9917 3875 9904 3869 9902
3827 9902 3827 9847 3825 9847
TIME...MOT...LOC 2343Z 235DEG 56KT 3857 9907 3794 9950
WIND...HAIL 70MPH 1.00IN
$$
UMSCHEID1 follow-up statement
595
WWUS53 KDDC 110012
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CST SAT NOV 10 2012
KSC047-051-145-165-185-110021-
/O.CAN.KDDC.SV.W.0188.000000T0000Z-121111T0030Z/
STAFFORD KS-RUSH KS-PAWNEE KS-EDWARDS KS-ELLIS KS-
612 PM CST SAT NOV 10 2012
...THE SEVERE THUNDERSTORM WARNING NUMBER 188 FOR SOUTHEASTERN
ELLIS...NORTHWESTERN EDWARDS...PAWNEE...EASTERN RUSH AND NORTHERN
STAFFORD COUNTIES IS CANCELLED...
A NEW SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR EDWARDS...EASTERN
PAWNEE...NORTHWESTERN PRATT...SOUTHEASTERN RUSH...AND STAFFORD
COUNTY UNTIL 700 PM CST.
LAT...LON 3788 9956 3869 9917 3875 9904 3869 9902
3827 9902 3827 9847 3825 9847
TIME...MOT...LOC 0011Z 235DEG 56KT 3881 9861 3819 9905
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 5:35 PM CST, 10 minutes earlier.
Area forecast discussion, Nov 10, 5:35 PM CST, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 535 PM CST SAT NOV 10 2012 ...UPDATED FOR THE 00Z AVIATION TAF DISCUSSION... .SYNOPSIS... ISSUED AT 336 PM CST SAT NOV 10 2012 AN INTENSE STORM SYSTEM WAS MATURING OVER THE ROCKIES AND ADJACENT GREAT PLAINS TODAY. AFTERNOON RAP ANALYSIS SHOWED A 400MB JET STREAK OF 100+ KNOTS EXTENDING CYCLONICALLY FROM NORTHEASTERN NEW MEXICO THROUGH CENTRAL ARIZONA INTO CENTRAL CALIFORNIA. THIS SIGNIFICANT CYCLONICALLY CURVED JET HAS HELPED SPAWN A DEEP SURFACE LOW AROUND 993MB OVER EASTERN COLORADO THIS AFTERNOON. LOWER-MID TROPOSPHERIC WIND SPEEDS FROM THE SOUTHWEST WERE 50 TO 70 KNOTS, WHICH WAS THE TOP OF THE MIXED LAYER IN MANY PLACES ACROSS THE HIGH PLAINS. THIS LED TO WIDESPREAD SURFACE HIGH WIND EVENT WITH NUMEROUS OBS GUSTING 50 TO EVEN 60 KNOTS AT TIMES. MOST IMPRESSIVELY WAS A RECENT OBSERVATION AT TUCUMCARI NEW MEXICO OF A 64 KNOT GUST. WIDESPREAD BLOWING DUST WAS ALSO OCCURRING WITHIN THE HIGH WIND AREA, EXACERBATED BY THE LONG TERM DROUGHT CONDITIONS. A SHALLOW, NEARLY STATIONARY SURFACE FRONT THIS MORNING LIFTED BACK NORTH FROM NORTHWEST KANSAS INTO CENTRAL NEBRASKA AS A WARM FRONT WITH THE SURFACE LOW STRENGTHENING. THIS QUASI-STATIONARY FRONT AT 19Z EXTENDED FROM THE 993MB SURFACE LOW NORTHEAST OF LA JUNTA, COLORADO TO NEAR GOODLAND, KS TO COLUMBUS, NE. THE SURFACE BAROCLINIC ZONE WAS VERY IMPRESSIVE WITH A TEMPERATURE OF 17F AT CASPER, WYOMING NORTH OF THE FRONT IN THE ARCTIC AIRMASS AND 79F AT HAYS, KANSAS. && .SHORT TERM...(THIS EVENING AND OVERNIGHT) ISSUED AT 336 PM CST SAT NOV 10 2012 THE HIGH WIND EVENT WILL CONTINUE WEST OF THE DRYLINE THROUGH 23Z OR SO, AT WHICH POINT WINDS WILL SLOWLY SLACKEN OFF WITH DUST SETTLING. AS FAR AS THE PRECIPITATION CHANCES GO, NO CHANGE IN THE CURRENT FORECAST IS EXPECTED. DEWPOINT TEMPERATURES HAVE NOT BEEN ANY HIGHER THAN THE MID 50S, WHICH RESULTED IN CAPE 800-1000 J/KG. DESPITE THE VERY IMPRESSIVE LOW LEVEL AND DEEP LAYER SHEAR, THE LACK OF APPRECIABLE INSTABILITY AND LOW LEVEL MOISTURE SHOULD PRECLUDE WIDESPREAD SEVERE WEATHER. THAT BEING SAID, INTENSE MID LEVEL COLD ADVECTION WILL BE INCREASING, ALLOWING CAPE PROFILES TO IMPROVE THIS EVENING. WINDOW FOR SEVERE WEATHER SHOULD BE DURING THE 00-04Z TIME FRAME, WITH THE LINE OF FORCING AND PACIFIC COLD FRONT MOVING THROUGH SOUTHWEST KANSAS/WESTERN PORTIONS OF SOUTH CENTRAL KANSAS. THE CANADIAN COLD FRONT WILL BE MOVING THROUGH DURING THE 09-12Z TIME FRAME ACROSS SOUTHWEST KANSAS, AT WHICH POINT WE WILL SEE STRONG COLD AIR ADVECTION WITH -8 TO -11C 850MB TEMPERATURES DRIVING SOUTH. THERE WILL BE SLIGHT DOWNSLOPE MODIFICATION OF THIS AIRMASS AS WESTERLY COMPONENT MOMENTUM INCREASES OFF THE ROCKIES OF COLORADO AND WYOMING. WITH THE ADVECTION OF THE MODIFIED ARCTIC AIRMASS, LOW STRATUS MAY BE A CONCERN AND WILL BUMP UP THE SKY GRIDS A LITTLE BIT TO ACCOUNT FOR A LITTLE MORE CLOUD THAN EARLIER THOUGHT WITH THE INITIAL ONSET OF THE COLD AIR AROUND 09Z OR SO. .LONG TERM...(SUNDAY THROUGH SATURDAY) ISSUED AT 336 PM CST SAT NOV 10 2012 COLD AIR WILL INVADE WESTERN KANSAS BEHIND THE FRONT BY EARLY SUNDAY MORNING. HOWEVER, SOME DOWNSLOPE MODIFICATION ON THE WESTERN EDGE OF THE COLD AIRMASS WILL ALLOW TEMPERATURES TO RISE INTO THE LOWER TO MID 40S IN MOST LOCATIONS. THE COLDEST NIGHT SO FAR THIS FALL IS EXPECTED BY SUNDAY NIGHT AS WINDS DECREASE AND CLOUD COVER THINS. LOWS SHOULD BE IN THE UPPER TEENS TO LOWER 20S BY MONDAY MORNING. FAIRLY CHILLY AIR WILL PERSIST ON MONDAY AS THE COLD SURFACE HIGH PRESSURE WILL STILL BE JUST OFF TO THE SOUTHEAST, WITH SEA LEVEL PRESSURES STILL AROUND 1030MB OVER WESTERN KANSAS. HIGHS SHOULD ONLY REACH INTO THE UPPER 40S TO LOWER 50S. ANOTHER COLD NIGHT CAN BE EXPECTED MONDAY NIGHT AS SURFACE HIGH PRESSURE LINGERS TO OUR EAST. LOWS OUGHT TO BE IN THE 20S. MAINLY ZONAL MID TO HIGH LEVEL FLOW CAN BE EXPECTED TUESDAY THROUGH SATURDAY. WEAK LEE TROUGHING WILL DEVELOP IN RESPONSE TO THE MID-LEVEL DOWNSLOPE FLOW ON TUESDAY AND PERSIST INTO THURSDAY. THIS WILL LEAD TO SOUTHERLY LOW LEVEL WINDS AND WARMER HIGHS IN THE UPPER 50S AND LOWER 60S. SOME BOUNDARY LAYER DECOUPLING CAN BE EXPECTED EACH NIGHT GIVEN THE RATHER WEAK PRESSURE GRADIENT. AND GIVEN THE RELATIVELY DRY AIR AT LOWER LEVELS, TEMPERATURES SHOULD HAVE NO PROBLEM FALLING INTO THE 30S EACH NIGHT THROUGH FRIDAY. SOME 20S CANNOT BE RULED OUT IN LOW-LYING AREAS. A SHORTWAVE TROUGH IS ADVERTISED BY THE VARIOUS MODELS TO APPROACH THE PLAINS BY LATE FRIDAY INTO SATURDAY. GIVEN THE PROGRESSIVENESS OF THIS SYSTEM, PRECIPITATION IS NOT LIKELY AS LOW-LEVEL MOISTURE WILL NOT MAKE IT THIS FAR WEST. HOWEVER, SINCE THE MODELS DO SHOW SOME MID-LEVEL MOISTURE, ISENTROPIC LIFT AND SMALL AMOUNTS OF QPF, VERY SMALL CHANCES FOR RAIN WERE MAINTAINED. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 524 PM CST SAT NOV 10 2012 AS A COLD FRONT MOVES EAST AND OVERTAKES A DRY LINE ACROSS CENTRAL KANSAS THIS EVENING, THE ASSOCIATED CONVECTIVE ACTIVITY WILL ALSO MOVE EAST OF THE TAF SITES. STRONG SOUTHWEST WINDS SHOULD SETTLE DOWN TO AROUND NORTHWEST AT 15 KNOTS AFTER SUNDOWN. THEN THE LOWER 030-045 STRATUS CLOUDS WILL ALSO CLEAR OUT AND LEAVE MID LEVEL BROKEN CLOUDS. NORTH WINDS WILL PICK UP TOWARD MORNING, AND BLOW IN THE 15G30KT RANGE. && .PRELIMINARY POINT TEMPS/POPS... DDC 31 44 21 52 / 10 0 0 0 GCK 28 43 19 52 / 10 0 0 0 EHA 28 44 21 51 / 10 10 10 0 LBL 30 44 20 52 / 10 10 10 0 HYS 30 42 19 51 / 10 0 0 0 P28 40 46 23 52 / 40 0 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR KSZ030-031-045-046- 064>066-077>081-087>090. HIGH WIND WARNING UNTIL 7 PM CST /6 PM MST/ THIS EVENING FOR KSZ043-044-061>063-074>076-084>086. RED FLAG WARNING UNTIL 7 PM CST /6 PM MST/ THIS EVENING FOR KSZ043-044-061>063-074>076-084>086. && SYNOPSIS...UMSCHEID SHORT TERM...UMSCHEID LONG TERM...FINCH AVIATION...BURKE
Hazardous weather outlook, Nov 10, 12:29 PM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1229 PM CST SAT NOV 10 2012 KSZ030-031-043>046-061>066-074>081-084>090-111400- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1229 PM CST SAT NOV 10 2012 /1129 AM MST SAT NOV 10 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A HIGH WIND EVENT WAS UNDERWAY ACROSS FAR SOUTHWEST AND WEST CENTRAL KANSAS THIS AFTERNOON. PEAK WIND GUSTS OF 60 TO 65 MPH WILL BE POSSIBLE BETWEEN HIGHWAY 83 AND THE COLORADO BORDER...ALONG WITH AREAS OF BLOWING DUST REDUCING VISIBILITY TO LESS THAN 2 MILES AT TIMES. A RED FLAG WARNING IS IN EFFECT FOR THE SAME AREAS. ANY OUTDOOR FLAMES WILL LIKELY SPREAD RAPIDLY AND OUT OF CONTROL IN THESE HIGH WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Local storm report, Nov 10, 2:47 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
247 PM CST SAT NOV 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM NON-TSTM WND GST ULYSSES 37.58N 101.36W
11/10/2012 M62 MPH GRANT KS AWOS
BLOWING DUST REDUCING VISIBILITY TO ONE MILE AT THE WIND
GUST TIME.
&&
UMSCHEIDLocal storm report, Nov 10, 2:49 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CST SAT NOV 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM NON-TSTM WND GST 5 NNW PIERCEVILLE 37.94N 100.72W
11/10/2012 M58 MPH FINNEY KS ASOS
MEASURED AT THE GARDEN CITY AIRPORT.
&&
UMSCHEIDLocal storm report, Nov 10, 4:47 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CST SAT NOV 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND GST DODGE CITY 37.76N 100.01W
11/10/2012 E60 MPH FORD KS PUBLIC
&&
BURKELocal storm report, Nov 10, 5:30 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
530 PM CST SAT NOV 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST 5 WNW ASH VALLEY 38.32N 99.30W
11/10/2012 E70 MPH PAWNEE KS STORM CHASER
&&
BURKELocal storm report, Nov 10, 5:45 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
545 PM CST SAT NOV 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 3 E BELLEFONT 37.88N 99.59W
11/10/2012 E1.00 INCH FORD KS PUBLIC
&&
JFINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 9:24 AM CST | High Wind Warning | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Lane and 5 more | 9 hr |
| Nov 10, 9:33 AM CST | Red Flag Warning | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Lane and 5 more | 9 hr |
| Nov 10, 4:35 PM CST | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 40 min |
| Nov 10, 5:01 PM CST | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Pawnee, Rush | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.